Nevada, 2009Heavy Snow and High Wind in Nevada, December 12 to 13, 2009
December 12 to 13, 2009 · NWS VEF · 2 events in 2 counties and zones
Another Pacific storm system brought locally heavy snow and isolated high winds to the higher terrain of the Mojave Desert and southern Great Basin.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another Pacific storm system brought locally heavy snow and isolated high winds to the higher terrain of the Mojave Desert and southern Great Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 12, 3:00 AM PST, 5 hours earlier.
Area forecast discussion, Dec 12, 3:00 AM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 AM PST SAT DEC 12 2009
.SYNOPSIS...A CHANCE OF LIGHT RAIN AND SNOW WILL BE SEEN ACROSS THE
AREA TODAY...BEFORE A STRONGER STORM MOVES OVER THE REGION TONIGHT
AND SUNDAY. THIS SYSTEM WILL RESULT IN WIDESPREAD RAIN AND SNOW OVER
THE AREA WITH HEAVY SNOW LIKELY IN THE MOUNTAINS. DRY CONDITIONS AND
A WARMING TREND CAN BE EXPECTED MONDAY AND TUESDAY AS A HIGH
PRESSURE SYSTEM BUILDS OVER THE WESTERN STATES.
&&
.SHORT TERM...NEARLY ZONAL FLOW ACROSS THE CWA TODAY WILL CONTINUE
TO ALLOW WEAK RIPPLES TO SHIFT EAST ACROSS THE DESERT SOUTHWEST
BEFORE A STRONGER SYSTEM MOVES INTO THE AREA TONIGHT. FIRST RIPPLE
AS SEEN ON 10Z SAT SAT PICT PUSHING EAST ACROSS NORTH CENTRAL
ARIZONA WITH SECOND SYSTEM OVER SOUTHERN NEVADA AND THIRD MOVING
INTO THE SOUTHERN SIERRA. WILL EXPECT A FEW LIGHT SHOWERS FROM THESE
SYSTEMS DURING THE DAY TODAY...BUT OVERALL PRECIPITATION WILL
BE LIGHT. STRONG SHORTWAVE THEN FORMS AND MOVES ACROSS THE REGION
TONIGHT AND SUNDAY WITH POSITION OF THIS WAVE OVER NORTHWEST ARIZONA
BY 18Z SUNDAY. BOTH GFS/NAM IN GOOD AGREEMENT WITH THIS OVERALL
SCENARIO THROUGH SUNDAY MORNING...HOWEVER AFTER 18Z SUNDAY...NAM
TENDS TO BE A LITTLE SLOWER WITH THE EASTWARD SHIFT OF THE WAVE AND
HOLDS PRECIPITATION OVER NORTHWEST ARIZONA LONGER THAN GFS. WILL GO
WITH A COMPROMISE AND HOLD ONTO LIGHT SHOWER ACTIVITY INTO NORTHWEST
ARIZONA THROUGH LATE SUNDAY BEFORE DRYING IS SEEN. AS THIS SYSTEM
PUSHES ACROSS THE CWA...GOOD VERTICAL LIFT/MOISTURE PROMISES TO
PRODUCE WIDESPREAD RAIN/SNOW WITH HEAVY SNOW LIKELY IN THE HIGHER
ELEVATIONS. THE MAIN TIME FRAME BEING BETWEEN 00Z SUNDAY THROUGH 12Z
SUNDAY OVER THE WESTERN PORTION AND THROUGH 18Z SUNDAY OVER THE
EASTERN PORTION. THE CURRENT ZONAL ORIENTATION WILL NOT BRING A LOT
OF COLD AIR WITH THIS SYSTEM...SO SNOW ACCUMULATIONS SHOULD REMAIN
GENERALLY ABOVE THE 4500 FOOT LEVEL...BUT NOT OUT OF THE QUESTION
THAT A LITTLE SNOW MIXED MAY BE SEEN DOWN TO 3000 FEET TONIGHT. BY
MONDAY DRYING TO TAKE PLACE AS RIDGE BEGINS TO BUILD OVER THE
WESTERN STATES AND SOUTHERN NEVADA FALLS UNDER NORTHWEST FLOW ALOFT.
TEMPS TO BE A CHALLENGE DUE TO CLOUDS/SHOWERS AND OVERALL TRENDED
TOWARDS CURRENT MOS NUMBERS.
.LONG TERM...HIGH PRESSURE WILL BE THE DOMINANT FEATURE TUESDAY AND
THROUGH THE END OF THE WEEK...RESULTING IN RELATIVELY BENIGN
CONDITIONS. WINDS WILL REMAIN LIGHT...TEMPERATURES WILL SEE A
WARMING TREND TO SLIGHTLY ABOVE NORMAL BY THURSDAY / FRIDAY...AND
CLOUD COVER WILL BE LIMITED. MODELS INDICATE A DISTURBANCE POSSIBLY
IMPACTING THE REGION BY THE END OF NEXT WEEKEND...SO HAVE BUMPED UP
POPS TO AT LEAST CLIMO AT THE END OF THE PERIOD.
&&
.AVIATION...FOR MCCARRAN...OVERCAST AND BROKEN CEILINGS ARE EXPECTED
TO CONTINUE UNTIL MID SUNDAY MORNING. THROUGHOUT THE DAY...THERE
WILL BE A 30 TO 50 PERCENT CHANCE OF RAIN...BUT AFTER 9PM TONIGHT
THE CHANCE OF PRECIP WILL INCREASE TO ABOUT 80 PERCENT FOR THE
REMAINDER OF THE NIGHT. CIGS WILL REMAIN AROUND 5KFT OUTSIDE OF ANY
PRECIP WITH LOCAL MOUNTAINS OBSCURED...BUT WILL DROP TO 3KFT AGL BY
LATE AFTERNOON AND DURING PRECIP...AND MAINLY MVFR CONDITIONS ARE
EXPECTED THROUGH THE NIGHT. WILL LIKELY SEE A COUPLE SNOWFLAKES
MIXED IN WITH PRECIP OVERNIGHT...BUT PRECIP TYPE WILL BE
PREDOMINATELY RAIN. IFR CONDITIONS MAY ALSO BE OBSERVED BRIEFLY
OVERNIGHT...BUT THE CHANCE OF CIGS BELOW 1KFT ARE ROUGHLY 30
PERCENT. CONDITIONS WILL BEGIN TO IMPROVE SUNDAY AFTERNOON. IN
ADDITION TO THE PRECIP/CLOUD COVER...LOW LEVEL WINDS WILL BE
STRONG...WITH 50KT WINDS PROGGED AS LOW AS 6KFT AGL...SO MECHANICAL
TURBULENCE WILL BE LIKELY AS WELL.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STORM SYSTEM WILL IMPACT THE REGION...RESULTING IN
CEILINGS AT MOST LOCATIONS AROUND 4 TO 5K FEET WITH SOME DROPPING TO
BELOW 3K FEET WITH PRECIPITATION. PRECIP WILL SPREAD EAST THIS
AFTERNOON BUT SNOW LEVELS WILL REMAIN ABOVE 3500 FEET ACROSS THE
SOUTHWEST. KDRA AND KBIH WILL HAVE A MIX OF SNOW AND RAIN...BUT BOTH
LOCATIONS COULD HAVE MOSTLY SNOW. SNOW WILL DECREASE VISIBILITIES
DOWN TO 1 TO 2 MILES AT TIMES AND CAUSE CEILINGS TO DROP DOWN TO
BELOW 1K FEET. IN ADDITION TO THE LOWER CIGS AND MTN
OBSCURATIONS...LOW LEVEL WINDS WILL INCREASE BY LATE
AFTERNOON...RESULTING IN MECHANICAL TURBULENCE. THE STORM WILL LEAVE
THE AREA BY SUNDAY EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 AM PST
SUNDAY FOR NVZ015-018-019.
WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
SUNDAY FOR NVZ014.
AZ...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 AM MST
SUNDAY FOR AZZ001.
CA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST
SUNDAY FOR CAZ519-521-522.
&&
JENSEN/KENNEDY
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Dec 12, 5:37 AM PST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
537 AM PST SAT DEC 12 2009
AZZ001-CAZ519-521-522-NVZ014-015-018-019-130445-
NORTHWEST PLATEAU-EASTERN SIERRA SLOPES-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
537 AM PST SAT DEC 12 2009 /637 AM MST SAT DEC 12 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
LIGHT RAIN AND SNOW WILL BE SEEN DURING THE DAY AS A WEAK STORM
MOVES ACROSS THE AREA. A STRONGER STORM WILL THEN MOVE INTO THE
REGION TONIGHT AND SHIFT EAST BY SUNDAY MORNING. THIS SYSTEM WILL
PRODUCE HEAVY SNOW IN THE HIGHER ELEVATIONS...ABOVE 5000 FEET...
ALONG WITH LOCAL GUSTY WINDS. SEE THE CURRENT WINTER WEATHER
WARNINGS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE STORM WILL SHIFT TO THE EAST OF THE AREA BY SUNDAY EVENING
WITH ONLY SCATTERED LIGHT SNOW SHOWERS EXPECTED ACROSS THE
MOUNTAINS OF NORTHERN ARIZONA BY SUNDAY EVENING. WINTER STORM
WARNINGS ARE EXPECTED TO EXPIRE BY NOON ON SUNDAY.
A RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE AREA THROUGH THE
WEEK RESULTING IN DRY CONDITIONS WITH TEMPERATURES WARMING TO NEAR
NORMAL THROUGH THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ002-003-036-CAZ520-523>527-NVZ016-017-020>022-130445-
LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
537 AM PST SAT DEC 12 2009 /637 AM MST SAT DEC 12 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A WEAK STORM WILL MOVE ACROSS THE AREA TODAY RESULTING IN LIGHT
RAIN AND SNOW SHOWERS WITH THE SNOW LEVEL NEAR 5000 FEET. A STRONGER
STORM WILL BEGIN TO MOVE INTO THE AREA TONIGHT...RESULTING IN RAIN
LIKELY IN THE VALLEYS WITH SNOW AND RAIN MIXED IN THE 3500 TO 5000
FOOT LEVEL. LITTLE ACCUMULATION OF SNOW EXPECTED BELOW 5000 FEET.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PRECIPITATION TO BE ENDING ON SUNDAY AS THE STORM MOVES TO THE
EAST. A RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE AREA ON
MONDAY AND CONTINUE THROUGH THE REMAINDER OF THE WEEK. THIS WILL BRING
DRY CONDITIONS TO THE AREA WITH DAYTIME TEMPERATURES WARMING TO
NEAR NORMAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER,
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Lincoln County Except the Sheep Range
- When
- December 12, 8:00 AM PST to December 13, 12:00 AM PST
- Where
- Lincoln County Except the Sheep Range forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.643, -114.877 (the zone’s center; the record gives no point)
Eight inches of snow fell at Spring Valley State Park.
High Wind, Spring Mountains
- When
- December 13, 1:34 AM PST
- Where
- Spring Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
This gust occurred 1 mile ESE of Red Rock Canyon.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Louisiana, December 12, 20091 death · 6 events
- Flash Flood and High Wind in California, December 12 to 13, 2009$102,000 · 87 kt wind · 3 events
- Winter Weather in North Carolina, December 12 to 13, 200920 events
- Extreme Cold in North Dakota, December 12 to 15, 200917 events
- Winter Storm in Utah, December 12 to 14, 200913 events
- Winter Storm in Wyoming, December 12 to 13, 20097 events
- Heavy Snow in Idaho, December 12 to 13, 20095 events
- Winter Storm and Winter Weather in Utah, December 12 to 13, 20094 events
- Winter Storm in Montana, December 12 to 13, 20094 events
- Flash Flooding and Damaging Wind in California, December 12 to 13, 200955 kt wind · 4 events
- Flash Flooding in Alabama, December 12, 20093 events
- Extreme Cold in Montana, December 12 to 13, 20093 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 199612, 199613.